Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 83, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 20, 2004, 6:37 PM CDT for Lincoln County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 6:37 PM CDT (23:37 UTC)
- Expired
- Apr 20, 2004, 7:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Lincoln County, OK
The radar
The Norman radar (KTLX), 75 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 396 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 202337 SVROKC OKC081-210015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 637 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL OKLAHOMA * UNTIL 715 PM CDT * AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM NEAR TRYON...MOVING EAST NORTHEAST AT 25 MPH * LOCATIONS IN THE WARNING INCLUDE AGRA AND TRYON HAIL UP TO THE SIZE OF QUARTERS IS LIKELY. LAT...LON 3595 9702 3582 9697 3590 9663 3595 9663 $$ JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:39 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Apr 20, 3:39 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 339 PM CDT TUE APR 20 2004 .DISCUSSION... STORMS ARE BEGINNING TO DEVELOP ACROSS FAR NORTHERN OKLAHOMA NEAR COLD FRONT/DRYLINE AND EXPECT MORE STORMS TO DEVELOP MAINLY EAST OF I-35 CORRIDOR LATE THIS AFTERNOON INTO THE EVENING AS UPPER WAVE MOVES EASTWARD. MOISTURE WITH THIS FRONT WILL NOT GET PUSHED TO FAR TO THE EAST OR SOUTH SO ADDITIONAL CHANCES FOR STORMS WILL CONTINUE WEDNESDAY THROUGH FRIDAY UNTIL STRONGER FRONT PUSHES ACROSS THE AREA LATE THURSDAY INTO FRIDAY NIGHT. BIG DISCREPANCIES WITH SURFACE FEATURES BETWEEN GFS AND ETA BY 30-36 HRS WITH GFS DEVELOPING MUCH STRONGER SURFACE LOW OVER TEXAS PANHANDLE. FOR THIS FORECAST HAVE BASICALLY GONE WITH WEAKER ETA LOW AND MORE SOUTHWARD PLACEMENT OF SURFACE FRONT. EXPECT MORE STORMS TO DEVELOP MAINLY NORTH OF BOUNDARY WEDNESDAY INTO WEDNESDAY NIGHT WITH MAYBE BETTER CHANCE EAST AS FLOW REMAINS RATHER VEERED. HOWEVER AS UPPER LOW APPROACHES THURSDAY AND FRONT LIFTS BACK TO THE NORTH...MAYBE BETTER CHANCES FOR SEVERE STORMS THIS DAY. EXACT PLACEMENT OF SURFACE FEATURES STILL VERY UNCERTAIN. AFTER LOW MOVES NORTH AND EAST OF THE AREA WILL CONTINUE WITH A DRY FORECAST OVER THE WEEKEND INTO EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 55 76 58 76 / 20 30 40 50 HOBART OK 53 79 56 77 / 10 10 20 30 WICHITA FALLS TX 58 85 61 81 / 10 10 10 20 GAGE OK 49 76 50 74 / 10 10 30 30 PONCA CITY OK 53 75 54 72 / 30 20 40 50 DURANT OK 64 81 65 78 / 30 30 30 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...TORNADO WATCH 93 FOR NORTH CENTRAL OKLAHOMA. TX...NONE. && 6
Hazardous weather outlook, Apr 20, 12:37 PM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE APR 20 2004
OKZ004>048-050>052-TXZ083>090-211200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND
EASTERN OKLAHOMA THIS AFTERNOON AND TONIGHT.
LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM MEDFORD TO WAURIKA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
UNTIL 10 PM.
RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS IN THE SLIGHT RISK
AREA SHOULD MONITOR THE WEATHER AND BE PREPARED FOR POSSIBILE SEVERE
WEATHER OPERATIONS FROM MID AFTERNOON INTO THE EVENING.
DISCUSSION...
WINDS ARE VEERING TO THE SOUTHWEST AND DEWPOINTS ARE FALLING IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS AS THE DRYLINE MOVES EAST.
BY MID AFTERNOON THE DRY LINE IS EXPECTED TO BE NEAR AN ENID TO
DUNCAN LINE. LOW CLOUDS WILL BREAK AHEAD OF THE DRY LINE...RESULTING
IN HEATING AND DESTABILIZATION OVER MUCH OF CENTRAL AND EASTERN
OKLAHOMA. AN UPPER AIR DISTURBANCE...OVER NEW MEXICO AT
MIDDAY...WILL MOVE QUICKLY EAST AND SHOULD REACH THE CENTRAL AND
SOUTHERN HIGH PLAINS BY EARLY EVENING. LIFTING AHEAD OF THIS
DISTURBANCE IS EXPECTED TO INITIATE THUNDERSTORMS ALONG THE DRY LINE
AROUND MID TO LATE AFTERNOON. VERTICAL WIND PROFILES WILL BE
FAVORABLE FOR SUPERCELLS...WITH LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS THE MAIN CONCERNS. ONCE THUNDERSTORMS DEVELOP...THEY WILL
MOVE QUICKLY INTO EASTERN OKLAHOMA THIS EVENING.
THE RISK OF SEVERE WEATHER WILL DIMINISH IN ANY GIVEN AREA ONCE
SURFACE WINDS VEER AROUND TO THE SOUTHWEST...AND DEWPOINTS
DECREASE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APR 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
CHANCES OF THUNDERSTORMS WILL CONTINUE ACROSS OKLAHOMA AND WESTERN
NORTH TEXAS WEDNESDAY THROUGH FRIDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER ROUGHLY THE SOUTHEASTERN THIRD OF OKLAHOMA
WEDNESDAY AFTERNOON AND NIGHT...AND OVER MOST OF OKLAHOMA AND NORTH
TEXAS ON THURSDAY AND THURSDAY NIGHT. SEVERE WEATHER POTENTIAL MAY
LINGER INTO FRIDAY OVER SOUTHEAST OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
2/6In the hours before
Local storm report, Apr 20, 4:24 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
424 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 3 N BRAMAN 36.97N 97.33W
04/20/2004 0.75 INCH KAY OK PUBLIC
&&
JPLocal storm report, Apr 20, 4:44 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
444 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND GST BRAMAN 36.92N 97.33W
04/20/2004 67 MPH KAY OK PUBLIC
SPOTTER REPORT RELAYED FROM WFO ICT. MEASURED WIND SPEED
&&
JPSpecial weather statement, Apr 20, 5:52 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 552 PM CDT TUE APR 20 2004 OKZ020-026-202300- LINCOLN OK-PAYNE OK- 552 PM CDT TUE APR 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND PAYNE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF TRYON AT 552 PM CDT...MOVING NORTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN LINCOLN AND PAYNE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Apr 20, 6:02 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 602 PM CDT TUE APR 20 2004 OKZ019-026-202315- LINCOLN OK-LOGAN OK- 602 PM CDT TUE APR 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND LOGAN COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF CARNEY AT 602 PM CDT...MOVING EAST NORTHEAST AT 30 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN LINCOLN AND LOGAN COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Local storm report, Apr 20, 6:26 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL CUSHING 35.98N 96.77W
04/20/2004 1.00 INCH PAYNE OK EMERGENCY MNGR
REPORT RELAYED FROM LINCOLN COUNTY EM.
0602 PM HAIL CUSHING 35.98N 96.77W
04/20/2004 0.88 INCH PAYNE OK EMERGENCY MNGR
REPORTED BY CUSHING WX TOWER
&&
JPSpecial weather statement, Apr 20, 6:33 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 633 PM CDT TUE APR 20 2004 OKZ020-026-202345- LINCOLN OK-PAYNE OK- 633 PM CDT TUE APR 20 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LINCOLN AND PAYNE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF TRYON AT 633 PM CDT...MOVING EAST AT 35 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP QUICKLY. PEOPLE IN LINCOLN AND PAYNE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR NEW WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. CMS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 10:35 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 40 min |
| Apr 19, 11:12 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 48 min |
| Apr 19, 11:26 PM CDT | Tornado Warning | OUN | Harper | 34 min |
| Apr 19, 11:58 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 47 min |
| Apr 20, 12:40 AM CDT | Severe Thunderstorm Warning | OUN | Woods | 50 min |
| Apr 20, 12:42 AM CDT | Severe Thunderstorm Warning | OUN | Harper | 38 min |
| Apr 20, 3:35 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 40 min |
| Apr 20, 4:15 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 60 min |
| Apr 20, 5:57 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 48 min |
| Apr 20, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Payne | 48 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.